22/1/2013 – 5/2/2013 (2 visits)
OK numbers fans – my cholesterol is down to 6.8. Still higher than it should be, but nowhere near the alarming levels it was at just after Christmas. Good news for my blood, bad news for whisky and Camembert fans (both of which I consumed in abundance over Christmas). My liver is totally back to normal (even I can’t deny that not having a drink since January 5th might have contributed to this in some small way).
According to Dr McBride lots of psoriasis patients drink a lot, and even those that don’t can get a fatty liver common amongst boozers, which is something that we have been monitoring. That said, I don’t have to have any bloods taken next time – the reason for my regular donation of plasma recently is to see if the ciclosporin is up to no good in my system. It raises cholesterol amongst other things: another reason to wean me off it. Further impetus comes from the fact that when dosage drops between a certain point (a different place, dependent upon the reactions of each individual patient) it stops working altogether and is fairly pointless. Down to 50g morning and night then, with a view to getting rid of it completely. As a result my arms are a bit sore and red, particularly the underside just around the elbow.
As all these psoriasis drugs seem to have some kind of side effect I ask Dr McBride what I might expect if I react badly to adalimumab. She rather coyly says that she’s not telling me, which is quite alarming: what could she be alluding to? Might I become Dr Hadoke and Mr Hyde: by day a bumbling, slightly grumpy man who can never find his Oyster card, and by night a rather bumbling, grumpy man who can never find his Oyster card and so kills people? Watch this space. What she does tell me is that it can leave on open to infection, hence the rapid reduction of the immuno suppressing ciclosporin. The combination of the two could leave me as open to infection as (insert name of crap football team here)’s goal is to, um, letting in a goal.
Science-wise, I had some stuff written down about adalimumab and TNFs. I wasn’t sure I had quite grasped what the latter was, even though I knew they were something that I had unusually high levels of, so I have asked Doctor McBride to tell me in her own words. “It’s TNF Alpha, which is Tumecrosis Factor Alpha which is raised in psoriasis. It’s an inflammatory mediator which is raised in psoriasis but also raised in depression. Sometimes when we treat people who are depressed with anti TNFs then their mood lifts but it’s not across the board and occasionally when people take anti TNFs they can get depression. “ So there you go.
So, to the layman, in treating the skin adalimumab also has an impact on reducing levels of anxiety. This helps with suppressing the desire to use alcohol as an escape – not just alcohol actually. We use anything: psoriasis suffers tend to eat a lot, smoke, drink and not talk about our emotions. We’re a dermatological jigsaw with many fractured pieces that need putting back together rather carefully.
February appointment – addendum. Good and bad news by my latest visit – cholesterol back up (7.9 – I have not been looking after myself; not Camembert but Fish and Chips and Curry) but I am now off the ciclosporin. My arms are still not looking too clever and my face and scalp need constant attention, but the rest of me is pretty good (relatively speaking). Upon my return to the hospital I will be subjected to my 16 week assessment with both Dr McBride and adalimumab wrangler Nurse Annie to see how well I am responding. Hopefully it’ll be good (though I won’t be allowed Fish and Chips to celebrate – maybe a pint of salad or a shot of cous cous .. Oh, I love being old and ill).